Hail, Runnels
- When
- April 22, 2:40 PM CST
- Where
- Runnels County, 0.91 mi SW of Ballinger
- Measured
- 3 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.740, -99.960
There was baseball to tea cup size hail reported in Ballinger.
A cold front moving south into a warm, moist and very unstable airmass, resulted in scattered thunderstorms during the afternoon and evening across eastern portions of the Concho Valley, as well as portions of the Heartland and the Northwest Hill Country. A few of the storms were supercell thunderstorms, due to the strong vertical wind shear across the area, which produced very large hail and…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A cold front moving south into a warm, moist and very unstable airmass, resulted in scattered thunderstorms during the afternoon and evening across eastern portions of the Concho Valley, as well as portions of the Heartland and the Northwest Hill Country. A few of the storms were supercell thunderstorms, due to the strong vertical wind shear across the area, which produced very large hail and isolated wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 22, 12:50 PM CST, 1 hour 50 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 150 PM CDT Sat Apr 22 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Sunday) Issued at 130 PM CDT Sat Apr 22 2023 Satellite and observations continue to show a basically stationary front extending from northeast Sterling County southeast to just north of San Angelo and then back towards Brady. Cu field along this boundary continues to look better and probably just a matter of time before storms begin to develop. North of there, the main cold front is pushing south across the Big Country where the mesonet at Weinert is already down to 59 degrees. Cold front will also continue south and as it overtakes the stationary front we expect storms to blossom and become more widespread. best rain chances this evening will be across the Heartland and Hill Country. Cold front continues south thru the area this evening and we may see a brief lull in the precipitation before isentropic lift up and over the frontal boundary starts to generate more widespread showers and a few storms. This will continue into Sunday and help produce much cooler temperatures. Highs in the 50s expected for Sunday, and areas seeing precipitation in the afternoon may stay in the 40s. && .LONG TERM... (Sunday night through next Friday) Issued at 130 PM CDT Sat Apr 22 2023 ...Chance of showers and isolated thunderstorms continues into midweek... Scattered showers and isolated thunderstorms will continue Sunday night, increasing Monday morning as several weak disturbances aloft move across. There will be a warming trend back to highs in the 60s Monday, as southeast to south winds return. Continued warming is expected Tuesday with highs jumping back into the the lower to mid 80s. A weak cold front then moves into the Big Country Tuesday night, with a stronger cold front Wednesday. As far as severe storms, instability should be limited Monday, but there is more instability Tuesday with GFS SBCAPES up to 2000 J/KG, so cant rule out a an isolated severe storms. On Wednesday, again a few severe storms, possible, mainly south of the cold front, which should be south of I-20. There are also more upper dynamics in play Wednesday as a shortwave/upper low moves across North Texas/Oklahoma, but it may dryslot portions of West Central Texas, particularly southwest sections. Cooler temperatures temporarily return Thursday, but temperatures rapidly warm back up into the 80s Friday with south winds. A possible cold front returns early Saturday. && .PRELIMINARY POINT TEMPS/POPS... Abilene 44 52 45 61 / 80 80 30 50 San Angelo 47 54 46 66 / 70 80 30 50 Junction 50 57 48 66 / 70 70 30 40 Brownwood 46 55 45 62 / 70 80 30 50 Sweetwater 43 51 45 64 / 80 90 40 60 Ozona 48 54 48 66 / 60 80 30 40 Brady 48 54 47 61 / 70 70 30 40 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...07 LONG TERM....04 AVIATION...07
Hazardous Weather Outlook National Weather Service San Angelo TX 149 PM CDT Sat Apr 22 2023 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-231900- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 149 PM CDT Sat Apr 22 2023 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Strong to severe storms are possible across portions of West Central Texas late this afternoon and this evening, mainly along and south of a Brownwood to San Angelo to Ozona line. Large hail will be the main threat, along with dangerous lightning, damaging winds, and locally heavy rainfall. An isolated tornado will also remain possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday The threat for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be requested for portions of the Concho Valley, Heartland, Northwest Hill Country, and Northern Edwards Plateau for late this afternoon and evening.
Special Weather Statement
National Weather Service San Angelo TX
257 PM CDT Sat Apr 22 2023
TXZ065-066-222030-
Runnels TX-Coke TX-
257 PM CDT Sat Apr 22 2023
...A strong thunderstorm will impact portions of east central Coke
and west central Runnels Counties through 330 PM CDT...
At 256 PM CDT, Doppler radar was tracking a strong thunderstorm over
Maverick, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ballinger, Maverick, Hatchel, Norton and Ballinger Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.
&&
LAT...LON 3182 10030 3187 10028 3192 9993 3172 9994
TIME...MOT...LOC 1956Z 265DEG 23KT 3184 10023
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
mkdThe San Angelo radar (KSJT), 65 km away, was scanning. The volume nearest the first event began at 20:40 UTC.
22 hail, 5 thunderstorm wind, 1 flood. Local standard time, as filed.
There was baseball to tea cup size hail reported in Ballinger.
There was nickel to golf ball size hail covering the ground.
The pong ball size hail was reported at OH Ivie Lake.
The gust was measured at a West Texas Mesonet site.
There were tree limbs blown down with hail covering the ground.
A mesonet observation 3 miles WNW of Doole.
There were trees blown down in the Pear Valley area off County Road 504.
The report was from mping.
There was lots of quarter size hail.
The hail likely melted a little bit, but near ping pong ball size hail.
There was half dollar size hail reported 1.5 miles southwest of Rochelle.
There was small hail with some quarter size hail falling on Highway 16 south of Cherokee.
The report was from mping.
The report was from mping.
The report was from mping.
There were trees uprooted and a roof was blown off. Public report from mPING.
There was hen egg to tennis ball size hail reported.
The hail size was estimated while driving on Highway 87.
The report is from mping.
The report was from mping.
There was some hail possibly larger than quarter size. There were tents damaged due to the wind and hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094477, 1094476, 1094478, 1094487, 1094510, 1094515, 1094479, 1094512, 1094519, 1094481, 1094500, 1094482, 1094483, 1094480, 1094488, 1094489, 1094507, 1094505, 1094508, 1094520, 1094491, 1094492, 1094493, 1096058, 1094509, 1094494, 1094495, 1094497.